Last Modified: August 17, 2008
Dear OncoLink "Ask The Experts,"
Are there any practice standards that have been adopted by ASCO or NCCN for the acne-form rash caused by tyrosine kinase inhibitors? I am referring to a standard drug therapy for the rash in oral or topical form? I know many things are tried, but what do you find that is working the best? Do you prophylactically treat the rash, or wait until it develops?
Beth Eaby, MSN, CRNP, OCN, Bboard certified nurse practitioner and nationally certified oncology nurse, responds:
I do not use prophylactic treatment, which is therapy to try preventing the rash. A study at ASCO 2 years ago looked at use of up-front oral tetracycline vs. nothing for patients getting Tarceva, and found that it did not decrease the incidence of rash. Although it did decrease the intensity of the rash when it developed by some degree, it was still considered a negative study. Plus these antibiotics are not completely benign in terms of side effects.
ASCO and NCCN do not have any recommendations at this time because there are no randomized evidence-based data to support any specific method. Attached is the reference for an article that describes an experience-based algorithm that I helped to develop with the input of dermatologists.
Lynch, T; Kim, E; Eaby, B; Garey, J; West, D Lacouture, M. (2007) Epidermal Growth Factor Receptor (EGFR) Inhibitor-associated rash: an evolving paradigm in clinical management. The Oncologist, 12(5): 610-621
Jun 4, 2013 - For patients with chromosomal rearrangements of the anaplastic lymphoma kinase gene (ALK), treatment with an oral tyrosine kinase inhibitor targeting ALK, crizotinib, is superior to standard chemotherapy, according to a study published online June 1 in the New England Journal of Medicine to coincide with presentation at the annual meeting of the American Society of Clinical Oncology, held from May 31 to June 4 in Chicago.
Dec 21, 2010
Oct 14, 2013